Medical questions & health advice by board certified doctors
"I'm so itchy! What could it be?"
I have an all over body rash. It's mostly skin colored bumps in patches of like 20 dots. That is, until I scratch so hard that I have scabs all over my body. I was on my second go around of Accutane but I stopped 2 months ago. The rash started up about 3 months into my second go around.
There are many causes for body rash, some benign and others more serious, therefore I recommend that you see your doctor or a dermatologist for a formal evaluation. Your rash may or may not be related to Accutane therapy, though there are many other potential causes. Accutane can dry the skin and in certain instances when the patient vigorously scratches these dry areas, may lead to openings of the skin that are vulnerable to infection and rash. Therefore, if you are experiencing a symptoms of fever, pain or swelling or redness at the rash site, it is important that you see your doctor for evaluation as you may require antibiotic therapy for infection. Other causes of systemic rash can include benign fungal infections, autoimmune conditions such as psoriasis or vitiligo, generalized inflamed skin conditions such as eczema, and very rarely, malignant conditions such as cutaneous T cell lymphoma. There can also be generalized causes for itching unrelated to skin abnormalities such as disorders of histamine release or accumulation of molecules such as bilirubin. Given the many causes for rash, it is important that you see your doctor for evaluation as he or she may be able to provide you with the appropriate treatment, or provide further workup if the rash is representative of a systemic condition.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.